MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE COROENT THORACOLUMBRAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC NUVASIVE COROENT THORACOLUMBRAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6904485
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was returned to nuvasive for evaluation and the complaint was confirmed.Examination of the returned devices identified a low cycle flexural fracture with substantial plastic deformation indicating off-angled excessive force applied.Manufacturing review of the reported device identified release to the field in 2020.Review of the information received suggests excessive off angled force as a result of anatomical challenges as the root cause of the component failure.Anatomical difficulties led to the modified procedure however no pieces were left in-situ and no patient consequences reported.No additional investigation necessary.Labeling review: "contraindications contraindications include, but are not limited to.Patients with physical or medical conditions that would prohibit beneficial surgical outcome." "potential adverse events and complications as with any major surgical procedures, there are risks involved in spinal/orthopedic surgery." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Based on fatigue testing results, when using the coroent thoracolumbar system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact on the performance of this system.Care should be taken to ensure that all components are ideally fixated prior to closure." "pre-operative warnings.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use please refer to the surgical technique for this device.Information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at (b)(6)." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at (b)(6).You may also email: (b)(6)." 9401854-en (b)(6) 2022.
 
Event or Problem Description
During an extreme lateral interbody fixation at l2/4 the tip of the inserter broke off inside the trial at l4/5 and the trial could not be removed.The space for removal was too narrow due to the interference of the iliac bone, so part of the iliac bone was removed and the trial was retrieved with another instrument.A cage was then inserted with no reported issues.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were corrected: d9, g4, h3 updated: a2, h6, h10 the reported event was confirmed by review of photographs of the reported issue provided by the international distributor.The photographs showed the distal tip of the inner rod of the inserter had fractured off at the threaded feature and the fractured tip could be seen sub flush within the threads of the modular trial component.No device was returned to nuvasive qa for evaluation; further, operative notes and/or radiographic images were not provided for review of usage/technique.A review of the device history record was performed and no discrepancies relevant to the reported event were found.Based on the information provided by the complainant, the challenges presented by the position of the iliac crest would have also impacted the approach required for insertion of the trial.A definitive root cause was unable to be determined with the information provided; however, may have resulted from the anatomical challenges during the approach of the instrumentation, leading to off-axis forces applied to the distal mating feature.Labeling review: ".Contraindications contraindications include, but are not limited to.Patients with physical or medical conditions that would prohibit beneficial surgical outcome." ".Residual risks and potential side effects: residual risks to the patient associated with use of general surgical instruments are: instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient.Damage to anatomy critical to fixation may compromise the ability to achieve proper fixation, stabilization, and/or fusion.The incidence of some events may be increased due to instrument failures which, when functioning as designed, serve to mitigate common surgical risks." ".Pre-operative warnings: the method of use for the instruments are to be determined by the users experience and training in surgical procedures.Do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
NUVASIVE COROENT THORACOLUMBRAL SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17769807
Report Number2031966-2023-00204
Device Sequence Number7165693
Product Code MAX
UDI-Device Identifier00887517389091
UDI-Public887517389091
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K170962
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6904485
Device Lot NumberEM41066
Was Device Available for Evaluation? No
Date Returned to Manufacturer08/29/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2023
Supplement Date Received by Manufacturer10/25/2023
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date10/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/18/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6306809.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexMale